Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

When to Massage Injection Sites for People with MS

Posted Jan 14 2009 8:23pm 1 Comment
Stuart Says: "IMPORTANT Information ESPECIALLY for those that get injection site reactions, like a reddening, tenderness, or bruising"

ByJulie Stachowiak, Ph.D., About.com

About.com Health's Disease and Condition content is reviewed bySuman Jayadev, MD

Massaging injection sites after an injection of one of the disease-modifying drugs for multiple sclerosis (MS) can really help reduce irritation in these areas. However, it is extremely important to pay attention to the rules of WHEN is the best time to massage your injection sites, which depends on which medication you are taking.

If You Are UsingBetaseron,Avonex,Rebif:

It is recommended that you massage the injection site for the interferons immediately following the injection.

Some recommend massaging the site gently with a dry cotton ball or gauze for two minutes or more. This is supposed to help disperse the medication, as well as reduce potential irritation.

If You Are UsingCopaxone:

If you are injecting Copaxone, it is important that you NOT massage the injection site for at least 24 hours after the injection. Massaging the site right after injecting could cause destruction of the fat right under the skin, leading tolipoatrophy.

However, one of the most common side effects of Copaxone is hard, red lumps at injection sites, which typically appear 24 to 36 hours after the injection is given. Vigorously massaging these lumps (as long as you wait more than 24 hours after the injection was given) can help reduce the irritation and make them go away faster. Some people apply heat to the lumps, then massage them. I have even gotten a professional massage and asked the therapist to concentrate on any lumps she found.

Source: ms.about.com - Updated: April 16, 2008


Leaving comments is a great way to get others involved with the topic. Please feel free to leave your comment(s) for any of the postings found on this blog.

============================================
Comments (1)
Sort by: Newest first | Oldest first
I acquired a problem 10 days after injection, hot red lump of soreness. 7 days previous to that I began a new prescription which it turns out, I was allergic to. Then I was switched to new meds, but after 2 weeks still am very sore. Used icepack and massage for over a week but  hasn't seemed to help. Should I try heat?
Post a comment
Write a comment:

Related Searches